Georgia, 2008

Flash Flood in Georgia, March 30, 2008

March 30, 2008 · NWS FFC · 1 event in 1 county or zone

A wedge cold front had moved south to near the Georgia/Florida border as a 1040mb Canadian High moved toward New England. The front provided uplift for repeated showers and thunderstorms across north and central Georgia during the evening hours of the 29th and the early morning hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A wedge cold front had moved south to near the Georgia/Florida border as a 1040mb Canadian High moved toward New England. The front provided uplift for repeated showers and thunderstorms across north and central Georgia during the evening hours of the 29th and the early morning hours of the 30th. Of particular note, was a band of west-east showers and thunderstorms, with moderate to heavy rain, training across eastern Fayette county, southern Clayton, central Henry, Newton and Morgan counties from around 10 pm on the 29th until nearly 6 am in the morning before finally moving east out of the region. Rainfall amounts of five to six inches were common across central Henry county, with localized amounts of eight to ten inches from northeast of Hampton to just east of McDonough. The heavy rainfall resulted in several road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 29, 8:43 PM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 29, 8:43 PM EST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
943 PM EDT SAT MAR 29 2008

.UPDATE...
NUMEROUS SHOWERS WITH SCATTERED TO ISOLATED EMBEDDED THUNDERSTORMS
CONTINUE THIS EVENING ACROSS PARTS OF CENTRAL GA. THE COOL WEDGE
NOSING DOWN FROM THE NE IS VERY SHALLOW WITH AMPLE MOISTURE AND
INSTABILITY ABOVE THE COOL/STABLE AIR NEAR THE SURFACE. THIS COUPLED
WITH A MODERATE DISTURBANCE APPROACHING FROM ALABAMA IS RESPONSIBLE
FOR THE ELEVATED THUNDERSTORMS PERSISTING FROM CARROLL COUNTY...
ACROSS FULTON... TO AROUND NEWTON COUNTY...WHICH IS WELL INTO THE
WEDGE OF STABLE AIR NEAR THE SURFACE. TIMING TOOL SHOWS THE UPPER
DISTURBANCE OVER CENTRAL GA BY 06Z TONIGHT...SO EXPECT THE
THUNDERSTORM THREAT TO GREATLY DIMINISH AFTER MIDNIGHT. THEREFORE...
WILL HOLD ONTO SCATTERED THUNDERSTORMS FOR CENTRAL GA THRU
MIDNIGHT...THEN SHOW CHANCE OF SHOWERS THEREAFTER. LATEST SURFACE
MAP SHOWS THE COLD FRONT NOW ACROSS SOUTH GA WHERE IT WILL LIKELY
MEANDER TONIGHT. /39

............................PREVIOUS DISCUSSION................
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
WEDGE FRONT HAS PUSHED JUST WEST OF THE SAVANNAH RIVER WHILE A
COLD FRONT CONTINUES TO DRIFT SOUTH ACROSS CENTRAL GEORGIA.
CONVECTION CONTINUES TO FIRE ALONG THIS BOUNDARY. STORMS REMAINING
FAIRLY DISORGANIZED...ALMOST PULSE-LIKE...IN AN ENVIRONMENT OF
400-800 J/KG OF SBCAPE AND DEEP LAYER SHEAR LESS THAN 30 KTS. LOW
LEVEL LAPSE RATES AROUND 7.5-8.0 DEG/KM OVER CENTRAL GA AS PER THE
LATEST MESOANALYSIS. THUS...SOME VERY ISOLATED AND RATHER MARGINAL
SEVERE STORMS ARE POSSIBLE INTO THIS EVENING. THE UPPER LEVEL
DISTURBANCE RESPONSIBLE HELPING TO ENHANCE THE STORMS TODAY WILL
MOVE EAST TONIGHT...AND THE COOL WEDGE BUILDS IN STRONG OVER MUCH
OF THE LOCAL FORECAST AREA ON SUNDAY. LOW LEVEL WARM ADVECTIVE
SOUTHERLY FLOW INCREASES ON MONDAY AS DEEP TROUGH/SFC LOW
STRENGTHENS OVER THE CENTRAL PLAINS/GREAT LAKES.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE NEXT COLD FRONT ASSOCIATED WITH THIS SYSTEM...REACHES GEORGIA
ON TUESDAY. GLOBAL MODELS YIELD A FEW HUNDRED J/KG OF CAPE AHEAD
OF THAT BOUNDARY...AND WITH US REMAINING IN A RELATIVELY WARM AND
MOIST SOUTHWEST WIND TRAJECTORY OFF THE GULF FOR SEVERAL
DAYS...THAT CERTAINLY SEEMS REASONABLE AND THUNDERSTORMS SEEM
PROBABLE.

BEHIND THAT NEXT FRONT...IT APPEARS THAT ANOTHER WEDGE SCENARIO
WILL UNFOLD SIMILAR TO THE PRESENT ONE. ANOTHER SYSTEM MOVES UP
THROUGH THE CENTRAL PLAINS/GREAT LAKES IN THE THURSDAY-FRIDAY TIME
FRAME SENDING YET ANOTHER COLD FRONT THROUGH GEORGIA ON FRIDAY.
RAIN CHANCES IN SOME FORM THROUGH MUCH OF THE FORECAST...BUT AT
THIS POINT SATURDAY LOOKS DRY BEHIND THE FRONT.

RRH

&&

.AVIATION...
CLASSIC WEDGE SETUP UNFOLDING AS STRONG CANADIAN HIGH MOVES INTO
POSITION OVER NEW ENGLAND. BACKDOOR...WEDGE FRONT NOW STRETCHES FROM
JUST NEAR CSG-WRB-VDI. SOUTHWARD PROGRESS HAS BEEN ACCELERATED THIS
AFTERNOON FROM CONVECTION FORMING IMMEDIATELY BEHIND FRONT.
CONVECTION HAS DEVELOPED MAINLY JUST NORTH OF THE FRONT WHERE LIFT
HAS BEEN BETTER. MARITIME AIR MASS WILL OVERSPREAD THE AREA
OVERNIGHT AND SUN AND APPEARS TO REMAIN IN PLACE UNTIL EARLY TUE
WHEN A STRONGER PACIFIC FRONT MOVES THE COOL...MARITIME AIR MASS
EASTWARD OUT OF THE AREA.

CEILINGS...UPSTREAM CIGS LOWERING RAPIDLY...AND MORE QUICKLY THEN
EARLIER EXPECTED. IFR CIGS ALREADY INTO THE AHN...WDR...LZU...GVL
AREA AND RAPIDLY APPROACHING ATL. ATL ALREADY IN THE LOWER END OF
THE MVFR RANGE AND DROPPING QUICKLY. GFS MODEL APPEARS TO HAVE THE
BEST HANDLE ON CIGS OVERNIGHT. EXPECT IFR CIGS TO DEVELOP NEAR 00Z
AND REMAIN IN PLACE OVERNIGHT...WITH LIFR POSSIBLE AFT 06Z. LITTLE
IMPROVEMENT EXPECTED SUN...POSSIBLY INTO THE LOWER END OF THE MVFR
RANGE...BUT THAT SHOULD BE ABOUT IT.

VISIBILITY...EXTENSIVE POLLEN STIRRED UP BY EAST WIND BEHIND FRONT
RESULTING IN 6SM HZ AND A FEW MVFR HZ. AS MARITIME AIR MASS BECOMES
INCREASINGLY ENTRENCHED ACROSS THE AREA OVERNIGHT...EASTERLY FLOW
UPLIFT INTO THE AHN-ATL AREA SHOULD RESULT IN MVFR BR.

WX...CONVECTION CONTINUING TO DEVELOP JUST NORTH OF THE WEDGE
FRONT...BUT A DECREASE OVER THE LAST COUPLE OF HOURS HAS BEEN NOTED.
DESPITE MINIMAL DYNAMICS...MODERATE INSTABILITY SPARKED AFTERNOON
THUNDERSTORM ACTIVITY. EXPECT ACTIVITY TO DIMINISH RAPIDLY AFTER
SUNSET WITH LOSS OF INSOLATION. MARITIME EASTERLY FLOW UPLIFT WILL
RESULT IN DEVELOPMENT OF -DZ ACROSS ATL-AHN AREA LATER TONIGHT AND
THROUGH SUN MORNING. SOME -SHRA MAY CONTINUE OVERNIGHT...BUT THE
MAIN FOCUS WILL -DZ AFT 06Z.

WINDS...ALL TAF SITES EXCEPT CSG NOW INTO EASTERLY FLOW. CSG SHOULD
SEE A WIND SHIFT SOON. EAST FLOW WILL REMAIN IN PLACE THROUGH TAF
VALID PERIOD. MODELS INDICATE SFC PRESSURE GRADIENT TIGHTENING
OVERNIGHT...SO WINDS MAY ACTUALLY INCREASE AFT 06Z THROUGH SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          47  50  43  61  53 /  60  40  30  10  30
ATLANTA         47  54  44  66  54 /  60  40  30  10  30
BLAIRSVILLE     43  49  43  60  49 /  60  50  40  20  40
CARTERSVILLE    49  55  44  65  53 /  60  30  30  10  30
COLUMBUS        58  66  53  73  58 /  50  20  20  10  10
GAINESVILLE     44  50  43  59  51 /  60  50  40  20  30
MACON           55  63  48  71  56 /  60  30  20  10  10
ROME            54  60  50  70  54 /  60  40  30  10  30
PEACHTREE CITY  51  59  49  67  52 /  60  40  20  10  20
VIDALIA         54  64  51  72  56 /  50  20  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/19
Hazardous weather outlook, Mar 29, 7:10 PM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
810 PM EDT SAT MAR 29 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
810 PM EDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...SATURDAY NIGHT...ISOLATED THUNDERSTORMS
POSSIBLE ACROSS WEST CENTRAL AND CENTRAL GEORGIA UNTIL MIDNIGHT
SATURDAY.

.SYNOPSIS...
A BACKDOOR COLD FRONT CONTINUED TO SAG SLOWLY SOUTHWEST THROUGH
CENTRAL GEORGIA. THIS FRONT WILL CONTINUE PUSHING SOUTHWEST INTO
SOUTH GEORGIA OVERNIGHT. MUCH COOLER...MARITIME AIR WILL SPREAD INTO
THE AREA FROM THE NORTHEAST AS A LARGE CANADIAN HIGH PRESSURE SYSTEM
MOVES TOWARD NEW ENGLAND AND THE MID-ATLANTIC.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THROUGH THE EVENING WILL BE
ISOLATED CLOUD-TO-GROUND LIGHTNING STRIKES. THUNDERSTORMS...IF THEY
OCCUR...SHOULD BE CONFINED TO AREAS SOUTH OF A BUCHANAN...TO
ATLANTA...TO SPARTA LINE.

.DISCUSSION...
THE BACKDOOR OR WEDGE FRONT SAGGING SOUTH THROUGH CENTRAL GEORGIA
WILL CONTINUE TO BE THE FOCUS OF SHOWER AND THUNDERSTORM DEVELOPMENT
THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND JUST
NORTH OF THE SOUTHWARD MOVING FRONT AS A RESULT OF MOISTURE...WIND
CONVERGENCE...AND WEAK LIFT ALONG THE FRONT COMBINED. ONLY LIMITED
INSTABILITY WILL BE AVAILABLE AFTER SUNSET. WITH WEAK UPPER
DYNAMICS...ONLY ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED
THROUGH THE REMAINDER OF THE EVENING. THE THREAT OF THUNDERSTORMS
SHOULD END AFTER MIDNIGHT AS A COOLER...STABLE AIR MASS CONTINUES TO
SPREAD INTO THE AREA FROM THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. THUNDERSTORMS ARE
ALSO EXPECTED ON FRIDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME SUNDAY THROUGH MONDAY...OR WEDNESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Mar 30, 12:57 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 AM EDT SUN MAR 30 2008

GAZ049-300700-
157 AM EDT SUN MAR 30 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MORGAN COUNTY UNTIL
300 AM EDT...

AT 154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN CONTINUED TO TRAIN OVER SOUTHERN
MORGAN COUNTY. DOPPLER RAINFALL ESTIMATES OF 1.5 TO 2 INCHES DURING
THE PAST 3 HOURS HAVE OCCURRED OVER THE SOUTHERN HALF OF MORGAN
COUNTY.

RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED OVER THE
NEXT HOUR ACROSS SOUTHERN MORGAN COUNTY...INCLUDING THE CITIES OF
PENNINGTON AND GODFREY. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

The radar

The Atlanta radar (KFFC), 32 km away, was scanning. The volume nearest the first event began at 07:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
March 30, 2:45 AM EST to 5:30 AM EST
Where
Henry County, 4 mi NE of Hampton to 0.9 mi NW of Mc Donough
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
33.421, -84.231

The Henry County 911 Center reported that rainfall of six to eight inches in a 4 hour period, with localized amounts of eight to ten inches, had resulted in several road closures as a result of flooding and flash flooding across central Henry county, especially the McDonough area. Much of the flash flooding was a result of excessive runoff into the Towaliga River, Walnut Creek, Pates Crees, and Big Cotton Indian Creek. At 12:30 am EDT, just southwest of McDonough, Georgia Highway 20 was closed at McDonough Parkway because of flooding. At 1:45 am EDT, several lanes of Interstate-75 were closed at Exit 222 because of flooding. At 3:45 am EDT, Culpepper Road and Jonesboro Roads were blocked and closed as a result of flooding. Up to two feet of water was observed flowing across the road and a three foot mudslide was observed along Jonesboro Road. At 400 am EDT, two other roads were flooded, including Chambers Road and Mt. Carmel Road. A cooperative observer for FOX 5 Television of Atlanta relayed a report that 9 inches of rain had fallen at their residence in McDonough. This agreed well with radar storm total precipitation data.

No significant damages were observed or reported and no roads were washed out, only minor debris cleanup.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90343.